advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Texas, USA:

Our 22 month old granddaughter was diagnosed as a Type 1 diabetic at the age of 13 months, 10 months ago. We are beginning to experience extreme lows -- about 1 to 2 a week -- around 30 to 40 mg/dl [1.67 to 2.22 mmol/l] and then some highs as high as 400's [22.22]. When she has highs over 200 she wakes in the morning soaking wet. We have been told that the honeymoon period is over and her insulin will have to be regulated more. It is almost impossible to make her eat at times or drink. She takes insulin twice daily. We try to make her eat the foods that are high in carbohydrates and as often as she will. We check her blood at least 4 times a day. Are we allowing something to be damaging her body by her highs or lows?

Answer:

I can understand your anxiety over your granddaughter's erratic blood sugar pattern and certainly you need to avoid the low levels. There are several steps to take and the first might be to plot out the blood sugars in relation to time of day and day of the week and to see what proportion are too high and how many too low. If you have home computer it may be possible to get the software from the meter's manufacturer to download the information at home or your doctor's office may be able to do it for you, and it can always be done by hand. I rather doubt though whether this will give you much in the way of a lead.

In the meantime, I think it a matter of urgency to discuss with your diabetic team whether this little girl is getting too much insulin especially in view of her erratic appetite. For many years it has been recognised that if children are given too much insulin especially in a mixture of short and long acting insulin it may lead to an apparently random pattern of blood sugars that are both too high and too low. This has been called the Somogyi effect.

In older children, any daily dose in excess of 1 Unit per Kg. of body weight per day would be grounds for suspicion; but at this stage in younger children this problem may occur with lower doses of insulin. In addition small children are quite often especially sensitive to Regular insulin. In your grandchild's case it would be worth starting by reducing her Regular insulin - I don't know how much she is getting at present. Elsewhere you can read about how to give very small doses of insulin, if that is necessary. You might also discuss with the diabetic team whether it would be appropriate to change from an ordinary short acting insulin, e.g. to the newer lispro insulin [Humalog® brand]. This acts within about ten minutes and generally its action is over in four hours. One special importance of these properties is that it can be given immediately after a meal so that in your granddaughter's case the dose could be adjusted according to the pre-meal blood sugar and to her appetite. Of course the long acting insulin dose may need adjusting too.

Lastly, I suggest that you set the alarm clock and do a few blood sugars at around 2 A.M.; it may be that she is getting significantly hypoglycemic during the night and this is why she is waking 'soaking wet.' Such a finding would suggest too much long acting insulin with the second dose of insulin in the day.

Finally, I think you need to keep in close telephone contact with the diabetic team until this issue is resolved. The 30-40 mg/dl levels of blood sugar need to be dealt with right away.

DO'B

[Editor's comment: At the present time, no diluent is available for lispro insulin, so if this child needs diluted insulin, lispro will not be an option until a company-approved diluent is available. WWQ]

Original posting 21 Aug 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.